Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 57, NWS Birmingham, AL

November 24, 2004St. Clair County, Alabama

NWS Birmingham, AL issued this flash flood warning at Nov 24, 2004, 4:17 PM CST for St. Clair County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 4:17 PM CST (22:17 UTC)
Expired
Nov 24, 2004, 8:15 PM CST
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 82 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 242239 CCA
FFWBMX
ALC115-250215-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ST. CLAIR COUNTY IN CENTRAL ALABAMA

* UNTIL 815 PM CST

* AT 410 PM CST...ST CLAIR COUNTY EMA REPORTED A DAM FAILURE 
  IMMINENT ON A POND ALONG SHOAL CREEK...IN THE VICINITY OF PLEASANT 
  VALLEY ROAD...ABOUT 6 MILES NORTHEAST OF ODENVILLE...OR 4 MILES 
  SOUTH OF ASHVILLE.

IF THE DAM FAILS...FLOOD WATERS ARE MOVING DOWN SHOAL CREEK DOWN THE 
SHOAL CREEK VALLEY.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3377 8642 3363 8629 3379 8604 3396 8619

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 24, 4:03 PM CST, 14 minutes earlier.

Area forecast discussion, Nov 24, 4:03 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CST WED NOV 24 2004

.SHORT TERM...(TONIGHT THROUGH SATURDAY)

CLOUDS WILL STICK AROUND THROUGH THROUGH MOST OF THE NIGHT. COLD
FRONT IS RAPIDLY APPROACHING THE FORECAST AREA FROM THE WEST. ONCE IT
MOVES THROUGH...EXPECT TEMPERATURES TO DROP RATHER QUICKLY. WINDS
WILL STAY UP THROUGH THE NIGHT AND MOST OF THE DAY TOMORROW MAKING
TEMPERATURES FEEL COOLER THAN WHAT THEY ARE. THANKSGIVING DAY IS
SHAPING UP TO BE A COOL ONE. HIGH TEMPERATURES WILL BE BE MOSTLY IN
THE UPPER 40S OR IN THE LOWER 50S OVER MUCH OF THE FORECAST AREA...
AND MUCH COOLER AT NIGHT WHERE TEMPERATURES ACROSS THE FORECAST AREA
MAY DIP BELOW FREEZING.

RAIN WILL RETURN TO THE FORECAST ON SATURDAY AS ANOTHER COLD FRONT
APPROACHES FROM THE NORTHWEST. I DO NOT EXPECT MUCH ACTIVITY AS FAR
AS THUNDERSTORMS GO DUE TO THE COOLER TEMPERATURES AND STABLE
AIRMASS. THIS WILL BE A FAST MOVING FRONT...SO SATURDAY LOOKS LIKE IT
WILL BE THE ONLY DAY THAT WILL SEE SOME RAIN.

&&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)

NEXT WEEKS LOOKS LIKE IT WILL BE ONE OF THOSE CLOUDY WEEKS. A FEW
DISTURBANCES MAY MOVE ACROSS THE AREA BY MID WEEK BRINGING RAIN
ALONG. TEMPERATURES WILL BE ON THE COOL SIDE THROUGH MOST OF THE
WEEK...BUT EXTENDED MODELS DO NOT SHOW ANY MORE FREEZING
TEMPERATURES AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    42 50 31 55 40 / 10 00 00 00
ANNISTON   43 52 32 56 39 / 10 00 00 00
BIRMINGHAM 42 51 32 58 44 / 10 00 00 00
TUSCALOOSA 42 52 34 59 47 / 10 00 00 00
CALERA     43 52 33 58 44 / 10 00 00 00
AUBURN     48 56 33 61 41 / 10 00 00 00
MONTGOMERY 50 56 33 62 43 / 10 00 00 00
TROY       50 57 34 62 44 / 10 00 00 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

10-ARM
Hazardous weather outlook, Nov 24, 1:30 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST WED NOV 24 2004

ALZ011>015-017>050-251930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

ALTHOUGH THE THREAT FOR SEVERE HAS ENDED...RUNOFF FROM RECENT HEAVY
RAINS WILL CONTINUE TO CAUSE MINOR FLOODING PROBLEMS. THROUGH LATE
THIS AFTERNOON...SMALL CREEKS AND STREAMS ALONG THE INTERSTATE 20 AND
59 CORRIDORS FROM BIRMINGHAM EAST...WILL REMAIN AT OR ABOVE
BANKFULL...BEFORE GRADUALLY SUBSIDING THIS EVENING.  WHILE SMALL
STREAMS AND CREEKS SUBSIDE...WATER LEVELS ON THE LARGER...MAIN STEM
RIVERS...WILL CONTINUE TO RISE.  PEOPLE LIVING CLOSE TO AREA RIVERS
SHOULD CLOSELY MONITOR THIS SITUATION.  STAY TUNED TO NOAA WEATHER
RADIO...OR CONSULT YOUR WEATHER OUTLET FOR THE LATEST UPDATES AND
FORECAST FOR THESE RIVERS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

RIVER FLOODING WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED
TONIGHT AND WEDNESDAY MORNING.

In the hours before

Local storm report, Nov 24, 10:26 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1026 AM CST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 AM     WIND DAMAGE      CEDAR BLUFF             34.22N 85.60W
11/24/2004  0.00 IN          CHEROKEE           AL   EMA

            POWER LINES DOWN NEAR CEDAR BLUFF.

0555 AM     TORNADO          2 S CLANTON             32.81N 86.61W
11/24/2004                   CHILTON            AL   NWS SURVEY

            NUMEROUS TREES DOWN...HOUSES WITH HEAVY DAMAGE IN THE
            ENTERPRISE COMMUNITY.  HOMES DAMAGED IN LAKE MITCHELL
            AREA.

0630 AM     TORNADO          AUTAUGAVILLE            32.43N 86.65W
11/24/2004                   AUTAUGA            AL   EMA

            3 HOMES DESTROYED IN AUTAUGAVILLE.

0710 AM     WIND DAMAGE      LINCOLN                 33.60N 86.14W
11/24/2004                   TALLADEGA          AL   EMA

            NUMEROUS TREES DOWN BETWEEN EXITS 168 AND 172 ON
            I-20 NEAR LINCOLN.

0719 AM     WIND DAMAGE      5 S ASHLAND             33.18N 85.83W
11/24/2004                   CLAY               AL   EMA

            TREES AND POWER LINES DOWN 5 MILES SOUTH OF ASHLAND.

0729 AM     TORNADO          ANNISTON                33.66N 85.81W
11/24/2004                   CALHOUN            AL   EMA

            ANIMAL CLINIC DESTROYED IN ANNISTON.  TREES AND POWER
            LINES DOWN AND ROOF DAMAGE IN JACKSONVILLE.

0730 AM     WIND DAMAGE      2 E MONTGOMERY          32.35N 86.25W
11/24/2004                   MONTGOMERY         AL   DEPUTY SHERIFF

            POWER LINES DOWN AND TWO HOUSES DAMAGED ON PIKE ROAD
            AND MOCKINGBIRD LANE.

0739 AM     WIND DAMAGE      WEDOWEE                 33.31N 85.49W
11/24/2004                   RANDOLPH           AL   DEPUTY SHERIFF

            TREES DOWN IN WEDOWEE.  HIGH SCHOOL DAMAGED IN
            WOODLAND.

0820 AM     WIND DAMAGE      4 SE OPELIKA            32.60N 85.34W
11/24/2004  0.00 IN          LEE                AL   EMA

            TREES AND POWER LINES DOWN AT INTERSECTION S UNIROYAL
            ROAD AND HIGHWAY 169.

&&
Local storm report, Nov 24, 3:10 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
310 PM CST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     WIND DAMAGE      3 E DETROIT             34.03N 88.12W
11/23/2004                   LAMAR              AL   EMA

            AT COUNTY RD 16 AND DINKY LINE ROAD 7 HOUSES DAMAGED,
            2 WITH MAJOR DAMAGE, NUMEROUS TREES DOWN

1000 PM     HAIL             5 SW HAMILTON           34.07N 88.02W
11/23/2004  1.00 IN          MARION             AL   EMA

            1000 - 1030 PM LARGE HAIL AND NUMEROUS TREES DOWN.

1000 PM     FLASH FLOOD      2 S HAMILTON            34.10N 87.98W
11/23/2004                   MARION             AL   EMA

            FLASH FLOODING AT HWY 43 AND 78.

1045 PM     WIND DAMAGE      1 E DOUBLE SPRINGS      34.15N 87.39W
11/23/2004                   WINSTON            AL   PUBLIC

            U S FOREST SERVICE REPORTED SEVERAL TREES DOWN ON HWY
            278 NEAR FAIRVIEW.

1130 PM     FLASH FLOOD      2 S HAMILTON            34.11N 87.98W
11/23/2004                   MARION             AL   EMA

            23/1130 PM - 24/400 AM...FLASH FLOODING.

0630 AM     TORNADO          SYLACAUGA               33.18N 86.26W
11/24/2004                   TALLADEGA          AL   NWS SURVEY

            F1 TORNADO IN SYLACAUGA.

0640 AM     TORNADO          9 SW TALLADEGA          33.32N 86.20W
11/24/2004                   TALLADEGA          AL   NWS SURVEY

            F0 TORNADO AT HWY 21 AND 76.

0645 AM     TORNADO          7 N ROCKFORD            33.00N 86.20W
11/24/2004                   COOSA              AL   DEPUTY SHERIFF

            645 - 700 AM...COUNTY SHERIFF OFFICE REPORTED A TORNADO
            FROM RIDGEFIELD TO HANOVER TO WEOGUFKA. SEVERAL HOUSES
            DAMAGED AND/OR DESTROYED. NUMEROUS TREES AND POWER
            LINES DOWN.

0745 AM     WIND DAMAGE      NOTASULGA               32.56N 85.67W
11/24/2004                   MACON              AL   EMA

            ROOF BLOWN OFF OFFICE. TREES ACROSS HWY 14.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 7:21 PM CSTSevere Thunderstorm WarningBMXLamar54 min
Nov 23, 8:13 PM CSTSevere Thunderstorm WarningBMXMarion62 min
Nov 23, 9:27 PM CSTSevere Thunderstorm WarningBMXLamar, Marion63 min
Nov 23, 9:48 PM CSTTornado WarningBMXLamar, Marion42 min
Nov 23, 10:16 PM CSTSevere Thunderstorm WarningBMXWinston59 min
Nov 24, 12:04 AM CSTFlash Flood WarningBMXMarion116 min
Nov 24, 12:43 AM CSTFlash Flood WarningBMXLamar2 hr
Nov 24, 2:08 AM CSTSevere Thunderstorm WarningBMXCherokee22 min
Nov 24, 3:08 AM CSTFlash Flood WarningBMXLamar, Marion3 hr
Nov 24, 3:16 AM CSTTornado WarningBMXSumter44 min
Nov 24, 3:19 AM CSTTornado WarningBMXPickens56 min
Nov 24, 3:35 AM CSTFlash Flood WarningBMXJefferson, Tuscaloosa3 hr
Nov 24, 3:40 AM CSTTornado WarningBMXGreene35 min
Nov 24, 3:47 AM CSTTornado WarningBMXMarengo58 min
Nov 24, 3:51 AM CSTFlash Flood WarningBMXCherokee, Etowah3 hr
Nov 24, 4:31 AM CSTTornado WarningBMXDallas44 min
Nov 24, 5:03 AM CSTFlash Flood WarningBMXSt. Clair3 hr
Nov 24, 5:14 AM CSTTornado WarningBMXDallas31 min
Nov 24, 5:23 AM CSTTornado WarningBMXMarengo22 min
Nov 24, 5:37 AM CSTTornado WarningBMXAutauga, Chilton, Dallas38 min
Nov 24, 6:06 AM CSTTornado WarningBMXLowndes24 min
Nov 24, 6:11 AM CSTTornado WarningBMXAutauga49 min
Nov 24, 6:19 AM CSTTornado WarningBMXChilton, Coosa26 min
Nov 24, 6:20 AM CSTFlash Flood WarningBMXShelby2 hr
Nov 24, 6:33 AM CSTFlash Flood WarningBMXJefferson117 min
Nov 24, 6:41 AM CSTTornado WarningBMXElmore49 min
Nov 24, 6:42 AM CSTFlash Flood WarningBMXCherokee, Etowah3 hr
Nov 24, 6:44 AM CSTTornado WarningBMXCoosa31 min
Nov 24, 6:52 AM CSTFlash Flood WarningBMXBlount3 hr
Nov 24, 7:03 AM CSTFlash Flood WarningBMXCalhoun, Talladega3 hr
Nov 24, 7:04 AM CSTTornado WarningBMXCalhoun, Talladega41 min
Nov 24, 7:05 AM CSTTornado WarningBMXClay25 min
Nov 24, 7:06 AM CSTSevere Thunderstorm WarningBMXTallapoosa39 min
Nov 24, 7:30 AM CSTSevere Thunderstorm WarningBMXMacon, Tallapoosa30 min
Nov 24, 7:54 AM CSTSevere Thunderstorm WarningBMXLee51 min
Nov 24, 8:10 AM CSTTornado WarningBMXChambers, Lee35 min
Nov 24, 8:12 AM CSTFlash Flood WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more4 hr
Nov 24, 11:55 AM CSTFlash Flood WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more4 hr
Nov 24, 3:59 PM CSTFlash Flood WarningBMXCalhoun, Etowah, St. Clair4 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.